Heat, Atchison
- When
- July 14, 1:47 PM CST to July 18, 9:00 PM CST
- Where
- Atchison forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.532, -95.313 (the zone’s center; the record gives no point)
Heat indices reached 110 degrees.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Oppressive heat and humidity over extreme eastern Kansas from July 14th through July 18th.Heat indices reached 110 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 14, 1:00 PM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 200 PM CDT MON JUL 14 2003 THE SHORT TERM FOCUS HAS BEEN ON A POSSIBLE CONVECTIVE COMPLEX THAT WOULD AFFECT MAINLY NORTH CENTRAL MISSOURI. A VIGOROUS UPPER LEVEL SYSTEM CONTINUES TO PRODUCE CONVECTION FROM NORTHERN WISCONSIN INTO SOUTHEAST MINNESOTA AND WILL STAY TO THE NORTH WHERE 700MB TEMPERATURES ARE LESS THAN 12 DEGREES CELSIUS. THE NEXT CONCERN THEN IS THE POSSIBLE DEVELOPMENT OF CONVECTION IN EASTERN NEBRASKA LATE THIS AFTERNOON. THE MESOETA SHOWS EVIDENCE OF THE CAP ERODING ALONG THE NEBRASKA/IOWA BORDER BY 21Z WITH CAPES UPWARDS OF 4000 J/KG IN PLACE AND LAPSE RATES OF 7-8 C/KM. IF THE CAP CAN BE OVERCOME IN THIS AREA...THUNDERSTORMS WOULD BE EXPECTED TO FORM INTO A COMPLEX AND MOVE SOUTHWARD INTO NORTH CENTRAL MISSOURI. THE MESOETA WANTS TO DEVELOP THIS CONVECTION AND PUSH AN OUTFLOW BOUNDARY QUICKLY ACROSS THE FORECAST AREA AHEAD OF THE MAIN COLD FRONT. THIS IS A POSSIBLE SOLUTION...HOWEVER THE MORE BELIEVABLE SOLUTION IS FOR THE CONVECTIVE COMPLEX TO MOVE SOUTHWARD MORE SLOWLY AND JUST AHEAD OF THE COLD FRONT. THIS WOULD BRING STORMS INTO FAR NORTHERN MISSOURI THIS EVENING. THEN THE QUESTION BECOMES WHETHER OR NOT CONVECTION CAN BE MAINTAINED DURING THE OVERNIGHT HOURS. THE 0-3 KM SHEAR LOOKS TO DWINDLE AROUND 9Z AND IS A NEGATIVE FACTOR IN MAINTAINING CONVECTION INTO CENTRAL PORTIONS OF MISSOURI. THIS WOULD INDICATE THE COMPLEX WOULD BOW OUT AND PRODUCE SEVERE WIND GUSTS AS IT LOSES ITS PUNCH. TO THE CONTRARY...THE LOW LEVEL JET INTENSIFIES OVERNIGHT AND COULD SUSTAIN CONVECTION TOWARD NORTH CENTRAL MISSOURI. IN ANY CASE...WOULD EXPECT PRECIPITATION TO COME TO AN END NEAR 15Z ACROSS THE FORECAST AREA. WILL KEEP THE BEST CHANCES IN FAR NORTHERN MISSOURI FOR THE CASE THAT CONVECTION WOULD MOVE IN FROM SOUTHWESTERN IOWA...AND IN THE NORTHEAST SECTIONS WHERE THE CAP IS WEAKEST. HIGH PRESSURE AGAIN BUILDS ACROSS THE AREA DURING THE AFTERNOON TUESDAY AS THE UPPER SHORTWAVE TROUGH MOVES OFF TO THE NORTHEAST. MINOR TWEAKS WERE MADE TO TEMPERATURES WITH HIGHS IN THE UPPER 80S TO LOWER 90S TUESDAY AND WEDNESDAY AND LOWS IN THE UPPER 60S TO AROUND THE 70 DEGREE MARK. STOFLET IN THE EXTENDED... THE ECMWF MODEL HAS HAD THE BEST RUN TO RUN CONTINUITY THE LAST FEW DAYS AND THE 00Z GFS WAS REMARKABLY SIMILAR TO THE LATEST ECMWF. 06Z AND 12Z RUNS OF THE GFS HAVE SOME TIMING DIFFERENCES, BUT THE GENERAL THEME IS TO HAVE THE BIG RIDGE OVER THE HIGH PLAINS RETROGRADE BY THE WEEKEND. IF THIS COMES TO PASS, NORTHWEST FLOW WILL DEVELOP OVER THE MIDWEST BRINGING THE POTENTIAL FOR WARM AIR ADVECTION THUNDERSTORMS TO NORTHERN MISSOURI BY LATE SUNDAY. UNTIL THEN THE REGION WILL BE UNDER THE INFLUENCE OF UPPER LEVEL RIDGING. I HAVENT CHANGED THE TEMPERATURE FORECAST EXPECTING AFTERNOON HIGHS TO RUN ABOUT 5 DEGREES ABOVE GUIDANCE. I DID ADD A 20 TO 30 PERCENT CHANCE OF THUNDER OVER NORTHEAST MISSOURI FRIDAY NIGHT. 00Z RUNS OF THE MEDIUM RANGE MODELS SUGGESTED THAT WOULD BE THE MOST LIKELY TIME FRAME FOR A QUICK MOVING SHORTWAVE TOPPING THE RIDGE. KOCH 330 AM... FOCUS FOR THIS MORNING WAS ON HEAT INDICES FOR TODAY AND THUNDERSTORM CHANCES FOR TONIGHT. FLATTENED RIDGE REMAINS IN CONTROL OF THE KS/MO WEATHER. THE WESTERLIES ON TOP OF THE RIDGE STRETCH FROM THE PACIFIC NORTHWEST THROUGH THE UPPER MIDWEST. A DEEP TROUGH IS STILL EVIDENT OVER THE GREAT LAKES INTO THE OHIO RIVER VALLEY. DISSIPATING CONVECTIVE ACTIVITY TO THE NORTH CAN BE SEEN ROUNDING THE NORTHEAST CORNER OF THE RIDGE AND STARTING TO SLIDE SOUTHEAST UNDER THE TROUGH. AFTERNOON TEMPS AND DEWPOINTS A LITTLE CONTENTIOUS TODAY. DEWPOINTS PROGGED TO REACH INTO THE LOWER AND MID 70S THIS AFTERNOON...ALONG WITH AFTERNOON HIGHS IN THE MID 90S. THIS GIVES US SOME 104 TO 106 HEAT INDICES FOR THE MID AFTERNOON HOURS TODAY IN WEST MO/EAST KS. HEAT INDICES THOUGH LOOK TO FALL JUST SHORT OF THE 3 HOUR CRITERIA THIS AFTERNOON...AND THERE WILL BE RELIEF FRO THE HEAT OVERNIGHT. ALSO...NOT ENTIRELY CONFIDENT THE DEWPOINTS WILL TOP OUT AS HIGH AS FORECAST. SOUTHERLY SURFACE WINDS WILL PICKUP...BUT I WOULD EXPECT SOME MIXING IN OF SOME SLIGHTLY DRIER AIR TO THE SURFACE. SO WHILE IT WILL BE CLOSE IN THE COUNTIES BORDERING THE KS/MO STATE LINE I HAVE OPTED TO GO WITHOUT A HEAT ADVISORY TODAY. WILL HIGHLIGHT THE HEAT IN THE HAZARDOUS WEATHER OUTLOOK THOUGH. AS FOR OUR POTENTIAL FOR CONVECTION TONIGHT. THE META SEEMS TO HAVE AN ODD LOOKING OUT FLOW CONVECTIVE SYSTEM SLIDING SOUTH AHEAD OF THE SURFACE BOUNDARY. ADDITIONALLY THE DEWPOINTS AND UPPER LEVEL TEMPS APPEAR CONTAMINATED BY THIS FEATURE. FOR THIS REASON I HAVE LEANED ON THE GFS THIS MORNING. GFS IS SLIGHTLY SLOWER...BUT GIVEN THE PRIME CONDITION THE ATMOSPHERE WILL BE IN FOR CONVECTIVE ACTIVITY...I THOUGHT MOVING UP CHANCE POPS INTO THE EARLY EVENING HOURS A GOOD IDEA. EXPECTATION IS THAT CONVECTION WILL DROP INTO MO AS THE BOUNDARY SLIDES SOUTH. BEST CHANCE FOR ACTIVITY LOOKS TO REMAIN FROM NORTH CENTRAL THROUGH CENTRAL MO ON EAST. GFS ADVERTISES A +12 C 700MB TEMP CAP IN WEST MISSOURI FOR TONIGHT WHICH SHOULD LIMIT THE WESTWARD EXPANSION OF THE CONVECTION. NONE THE LESS...I PULLED CHANCE POPS INTO EAST KANSAS FOR POTENTIAL ACTIVITY THAT MIGHT POP UP DESPITE THE CAP. CUTTER .EAX... KS...NONE. MO...NONE.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-151100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT MON JUL 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS CAPABLE OF DAMAGING WIND GUSTS ARE POSSIBLE TONIGHT OVER PORTIONS OF NORTHERN MISSOURI. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN MINNESOTA AND NORTHERN IOWA LATE THIS AFTERNOON. BY THIS EVENING STORMS MAY TRACK SOUTH INTO NORTH CENTRAL AND NORTHEAST MISSOURI. COMMUNITIES THAT HAVE THE BEST CHANCE OF BEING AFFECTED BY STORMS TONIGHT ARE TRENTON...PRINCETON...AND KIRKSVILLE. DANGEROUS HEAT IS ANOTHER HAZARD TODAY. AFTERNOON HEAT INDICES WILL REACH 105 DEGREES IN SAINT JOSEPH...KANSAS CITY...WARRENSBURG... CHILLICOTHE...AND SEDALIA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAT IS EXPECTED TO RETURN TO EASTERN KANSAS AND WESTERN MISSOURI LATER IN THE WEEK. HIGH TEMPERATURES WILL REACH THE MID 90S AGAIN THURSDAY AND FRIDAY IN THE SAINT JOSEPH...KANSAS CITY... WARRENSBURG...AND SEDALIA AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY THIS EVENING OVER PORTIONS OF NORTH CENTRAL AND NORTHEAST MISSOURI INCLUDING THE TRENTON... PRINCETON...AND KIRKSVILLE AREAS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. KOCH
The national radar mosaic for the moment the first event began.
7 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379501, 5379502, 5379503, 5379504, 5379505, 5379506, 5379507.